Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 19, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 8, 2013, 5:32 PM MDT for Boulder County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 5:32 PM MDT (23:32 UTC)
- Expired
- Aug 8, 2013, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Boulder County, CO
The radar
The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
104
WGUS55 KBOU 082332
FFWBOU
COC013-090230-
/O.NEW.KBOU.FF.W.0019.130808T2332Z-130809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT THU AUG 8 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN BOULDER COUNTY IN NORTHEAST COLORADO...
* UNTIL 830 PM MDT
* AT 531 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO 2.5 INCHES OF RAIN HAS
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELDORA.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MIDDLE BOULDER
CREEK...SOUTH BOULDER CREEK...CARIBOU CREEK...NORTH BEAVER CREEK...
COON TRACK CREEK...JENNY CREEK AND JASPER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD
ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3998 10557 3993 10555 3993 10558 3993 10564
3998 10566
$$
COOPER2 follow-up statements
347
WGUS75 KBOU 090016
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT THU AUG 8 2013
COC013-090230-
/O.CON.KBOU.FF.W.0019.000000T0000Z-130809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOULDER CO-
616 PM MDT THU AUG 8 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHWESTERN BOULDER COUNTY...
AT 613 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO 2.5 INCHES OF RAIN HAS
ALREADY FALLEN. ALTHOUGH THE STORMS THAT PRODUCED THE HEAVY RAIN
HAVE MOVED OUT OF THE WARNING AREA...RUNOFF FROM THOSE EARLIER
STORMS WILL STILL PRODUCE THE THREAT OF FLASH FLOODING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELDORA.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MIDDLE BOULDER
CREEK...SOUTH BOULDER CREEK...CARIBOU CREEK...NORTH BEAVER CREEK...
COON TRACK CREEK...JENNY CREEK AND JASPER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD
ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3998 10557 3993 10555 3993 10558 3993 10564
3998 10566
$$
COOPER117
WGUS75 KBOU 090059
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
659 PM MDT THU AUG 8 2013
COC013-090103-
/O.CAN.KBOU.FF.W.0019.000000T0000Z-130809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOULDER CO-
659 PM MDT THU AUG 8 2013
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BOULDER COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED. NO REPORTS OF FLASH FLOODING HAVE BEEN
OBSERVED THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3998 10557 3993 10555 3993 10558 3993 10564
3998 10566
$$
COOPERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:30 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 3:30 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 330 PM MDT THU AUG 8 2013 .SHORT TERM...ANOTHER DAY OF WASTED ATMOSPHERIC MOISTURE. A DEEP LAYER OF NEAR SATURATED AIR HANGING OVER THE FORECAST AREA AT THIS TIME. INTEGRATED PRECIPITABLE WATER VALUES AT DENVER...PLATTEVILLE AND MARSHAL GPS-MET PROFILERS AROUND AN INCH. VALUES HAVE ACTUALLY TICKED UP A NOTCH IN THE PAST HOUR. CONVECTION WILL LARGELY BE CONFINED TO MTN SLOPES AND RIDGES HEATED BY SEVERAL HOURS OF SUNSHINE EARLIER TODAY. STORM DEVELOPMENT CURRENTLY UNDERWAY OVER THE FRONT RANGE MTNS. NORTHEASTERLY MID-LEVEL FLOW ON THE BACK SIDE OF A POSITIVELY TILTED MID-LEVEL SHORTWAVE TROUGH NOW PASSING OVER EASTERN COLORADO WAS CARRYING HIGH COUNTRY STORMS SOUTHWESTWARD AWAY FROM THE PLAINS. THIS WILL NOT BE THE CASE EAST OF THE MOUNTAINS WHERE AN EXTENSIVE BLANKET OF LOW AND MID-LEVEL CLOUDS HAVE KEPT TEMPERATURES SEVERAL DEGS BELOW TEMPERATURES NECESSARY FOR CONVECTION DOWN HERE. CURRENT TEMPERATURES ONLY IN THE MID 60S TO LOWER 70S. NEED AT LEAST MID 70S TO SET OFF ANY CONVECTION. HOWEVER WE MAY STILL SEE ISOLATED T-STORMS FORMING UP ALONG THE CHEYENNE RIDGE AND PALMER DIVIDE IN THE NEXT COUPLE OF HOURS. NOT ALL THAT CONFIDENT WE/LL SEE ANY T-STORMS IN THE DENVER METRO AREA. SHOULD SEE SHOWERS AND T-STORMS ENDING IN MOST AREAS BY MID-EVENING. THE POORLY ORGANIZED UPPER LEVEL TROUGH OVER SOUTHERN AND EASTERN COLORADO ATTM WILL CONTINUE ITS EASTWARD PROGRESS OUT OF THE STATE OVERNIGHT. HOWEVER THE POST TROUGH AIRMASS IS FORECAST TO REMAIN QUITE MOIST. MOSTLY CLOUDY TO OVERCAST SKIES THIS EVENING WILL BE SLOW TO TRANSITION TO PARTLY TO MOSTLY CLOUDY BY MORNING. FURTHERMORE...A LIGHT UPSLOPE GRADIENT WILL KEEP MID TO UPPER 50 DEG DEWPOINTS AROUND WHICH SHOULD AGAIN FORM PATCHY TO AREAS OF FOG ON THE PLAINS BY LATE TONIGHT. ON FRIDAY...MODELS SHOW THE UPPER TROUGH REFERRED TO ABOVE BARELY EAST OF THE STATE DURING THE MORNING WITH SOUTHEASTERLY LOW-LEVEL FLOW CONTINUING TO PUMP MOISTURE UP OVER SOUTHEAST PORTIONS OF THE FORECAST AREA. COULD SEE AREAS OF DENSE FOG FORMING ACROSS ELBERT... LINCOLN AND WASHINGTON COUNTIES NOT LONG AFTER SUNRISE. FARTHER WEST...FOG IS NOT EXPECTED TO AS WIDESPREAD NOR AS THICK. LATER IN THE DAY A WEAK MID-LEVEL SHORTWAVE RIDGE PASSES IS PROGGED TO PASS OVER THE STATE. THIS CAUSES FLOW ALOFT TO TURN SOUTH-SOUTHWESTERLY WHICH THEN TRANSPORTS ANOTHER BATCH OF MONSOONAL MOISTURE UP OVER THE STATE. IT NOW APPEARS THAT THE BULK OF THIS MOIST AND UNSTABLE SUBTROPICAL AIR WILL REMAIN ALONG AND WEST OF THE CONTINENTAL DIVIDE DURING THE DAY. THEREFORE SHOULD SEE SCATTERED SHOWERS AND THUNDERSTORMS IN THE MTNS AND HIGH VALLEYS FORMING BY AFTERNOON. WHEREAS AT LOWER ELEVATIONS...THE CHANCE FOR SHOWERS/T-STORMS MUCH LOWER TOMORROW...AT LEAST DURING THE DAYLIGHT HOURS. EXTENSIVE LOW CLOUD COVER WILL ONCE AGAIN DELAY CONVECTIVE INITIATION UNTIL MID TO LATE AFTERNOON. MAY SEE 10-30 PERCENT STORM COVERAGE AFTER 21Z. MODEL GUIDANCE INDICATES MAX TEMPS ON FRIDAY 4-5C WARMER THAN TODAY. FORECAST HIGH OF 81 AT DENVER IS STILL 8 DEGS F BELOW AVERAGE FOR THE DATE. .LONG TERM...THE SOUTHWESTERLY FLOW ALOFT IS PROGGED TO CONTINUE OVER THE CWA WITH AN UPPER RIDGE OVER COLORADO. THE SYNOPTIC SCALE ENERGY REMAINS BENIGN THROUGH SUNDAY NIGHT. THE LOW LEVEL FLOW WILL BE DOMINATED BY STRONG SOUTHERLIES FRIDAY NIGHT. SATURDAY THROUGH SUNDAY NIGHT LOOK TO ADHERE TO NORMAL DIURNAL PATTERNS. CONCERNING MOISTURE...PRECIPITABLE WATER VALUES ARE PROGGED IN THE 0.50 TO 0.70 INCH RANGE OVER THE WESTERN PLAINS SATURDAY THROUGH SUNDAY NIGHT. VALUES ARE QUITE A BIT HIGHER OVER THE FAR EASTERN PLAINS...WITH NUMBERS IN THE 0.90 TO 1.10 INCH RANGE. THE BOUNDARY LAYER DEW POINT PROGGS SHOW A SIMILAR PICTURE...WITH THE EASTERN PLAINS STAYING IN THE MID 50S TO LOWER 60S F MUCH OF THE TIME. THE WESTERN PLAINS AND HIGH COUNTRY HAVE VALUES IN THE 30S TO MID 40S F. THERE IS SOME CAPE OVER THE CWA FRIDAY EVENING... VALUES ARE UNDER 1000 J/KG EVERYWHERE. NUMBERS ARE PRETTY MEAGER LATE DAY SATURDAY...THE EXCEPTION BEING THE EASTERN BORDER AREA...WHERE SOME 2000 J/KG PLUS ARE PROGGED. SUNDAY AFTERNOON/ EVENING CAPE PROGGS ARE LESS THEN SATURDAY...EVEN OVER THE EASTERN CORNER. THE QPF FIELDS SHOW LIMITED MEASURABLE RAINFALL OVER THE CWA FRIDAY EVENING...THE MOST IS ON THE GFS. THERE IS LESS PROGGED FOR LATE DAY SATURDAY AND LESS AGAIN LATE DAY SUNDAY. FOR POPS ...WILL GO WITH 20-40%S FRIDAY EVENING...LESS LATE DAY SATURDAY AND LATE DAY SUNDAY. FOR TEMPERATURES...SATURDAY'S HIGHS LOOK TO BE 2-4 C WARMER THAN FRIDAY'S. SUNDAY'S HIGHS ARE 0-2 C WARMER THAN SATURDAY. FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...THE UPPER RIDGE REMAINS AROUND COLORADO ALL FOUR DAYS. THE FLOW ALOFT IS SOUTHWESTERLY THROUGH MONDAY...THEN BECOMES DUE WESTERLY TUESDAY AND WEDNESDAY...THEN WEST-NORTHWESTERLY ON THURSDAY. MOISTURE IS NOT GREAT AND IT BECOMES DRIER LATE NEXT WEEK. && .AVIATION...DO NOT EXPECT MUCH CHANGE IN THE 4000-5000 FOOT AGL BROKEN TO OVERCAST CLOUD DECK COVERING MOST OF THE DENVER METRO DURING THE NEXT SEVERAL HOURS. THUNDERSTORMS NOT A REAL CONCERN AS THE CLOUD COVER HAS KEPT THE LOCAL AIRMASS QUITE STABLE. SHOULD ISOLATED SHOWERS AND T-STORMS FORM OF THE NEARBY FOOTHILLS AND PALMER DIVIDE...TRANSPORT WINDS ARE LIKELY TO CARRY MOST OF THEM SOUTHWEST AWAY FROM THE METRO AREA. MEANWHILE LIGHT EAST- SOUTHEAST WINDS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON. OVERNIGHT...ANTICIPATE LITTLE IF ANY CLEARING WITH A MOIST ATMOSPHERE REMAINING IN PLACE. IS IS POSSIBLE WITH A LIGHT AND VARIABLE WIND AROUND SUNRISE THAT PARTS OF THE DENVER METRO AREA...INCLUDING DENVER INTERNATIONAL AIRPORT...COULD SEE PATCHY FOG FORM AND LINGER THROUGH MID-MORNING. VISIBILITIES IN THE 3-5 MILE RANGE WILL BE POSSIBLE WITH THE FOG SHOULD IT DEVELOP. LATER IN THE DAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE DENVER AREA AFTER 21Z. VFR CONDITIONS SHOULD PREVAIL EVEN IN THE VICINITY OF THESE STORMS. && .HYDROLOGY...SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS LINGERING OVER NORTHERN PORTIONS OF THE FRONT RANGE THE NEXT 3-4 HOURS COULD POSE A LOW RISK OF FLASH FLOODING IN BURN SCARS SCATTERED ACROSS LARIMER AND BOULDER COUNTIES. THE BEST CHANCE FOR HEAVY RAIN APPEARS TO EXIST OVER LARIMER COUNTY UP ALONG THE WYOMING BORDER. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BAKER LONG TERM....RJK AVIATION...BAKER
Hazardous weather outlook, Aug 8, 11:15 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1115 AM MDT THU AUG 8 2013 COZ030>051-091715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1115 AM MDT THU AUG 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM THIS AFTERNOON...AND MAINLY OVER THE MOUNTAINS...FOOTHILLS AND HIGH VALLEYS. A FEW OF THESE STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. MOST STORMS SHOULD END BY MID- EVENING WITH CLEARING SKIES OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE FOUND MOSTLY OVER THE HIGH COUNTRY FRIDAY WITH A CHANCE OVER THE PLAINS. THE BIGGEST THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND SOME SMALL HAIL POSSIBLE. STORM COVERAGE WILL BE DECREASING SATURDAY AND SUNDAY WITH WARMING TEMPERATURES. AN EXPECTED COLD FRONTAL PASSAGE OUT OF THE NORTHERN GREAT PLAINS MONDAY WILL INCREASE THE SHOWER/STORM COVERAGE THROUGH TUESDAY WITH A SLIGHT DIP IN TEMPERATURES. WEDNESDAY WILL SEE THE RETURN OF WARMER AND DRIER CONDITIONS AS AN UPPER RIDGE BUILDS ALOFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/KOOPMEINERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:57 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 8, 4:51 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
| Aug 8, 5:23 PM MDT | Areal Flood Advisory | BOU | Boulder, Gilpin | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.